Advertisement

Journal d'Analyse Mathématique

, Volume 133, Issue 1, pp 229–251 | Cite as

Distortion and topology

  • Riku Klén
  • Gaven Martin
Article

Abstract

For a self mapping f: D→D of the unit disk in C which has finite distortion, we give a separation condition on the components of the set where the distortion is very large - say greater than a given constant - which implies that f still extends homeomorphically and quasisymmetrically to the boundary S = ∂D. Thus f shares its boundary values with a quasiconformal mapping whose distortion we explicitly estimate in terms of the data. This condition, uniformly separated in modulus, allows the set where the distortion is large to accumulate on the entire boundary S, but it does not allow a component to run out to the boundary - a necessary restriction. The lift of a Jordan domain in a Riemann surface to its universal cover D is always uniformly separated in modulus, and this allows us to apply these results in the theory of Riemann surfaces to identify an interesting link between the support of the high distortion of a map between surfaces and their geometry - again with explicit estimates. As part of our investigations, we study mappings ϕ: S → S which are the germs of a conformal mapping and give good bounds on the distortion of a quasiconformal extension of ϕ to the disk D. We then extend these results to the germs of quasisymmetric mappings. These appear of independent interest and identify new geometric invariants.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G. D. Anderson, M. Lehtinen, and M. K. Vuorinen, Conformal invariants in the punctured unit disk, Ann. Acad. Sci. Fenn.Math., 19 (1994), 133–146.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    G. D. Anderson, M. K. Vamanamurthy, and M. K. Vuorinen, Conformal Invariants, Inequalities, and Quasiconformal Maps, John Wiley & Sons, Inc., New York, 1997.MATHGoogle Scholar
  3. [3]
    K. Astala, T. Iwaniec, and G. J. Martin, Elliptic Partial Differential Equations and Quasiconformal Mappings in the Plane, Princeton University Press, Princeton, NJ, 2009.MATHGoogle Scholar
  4. [4]
    K. Astala, T. Iwaniec, G. J. Martin, and J. Onninen, Extremal mappings of finite distortion, Proc. London Math. Soc. (2), 91 (2005), 655–702.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    K. Astala, T. Iwaniec, and G. J. Martin, Deformations of annuli with smallest mean distortion, Arch. Ration. Mech. Anal., 195 (2010), 899–921.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    A. F. Beardon and D. Minda, The hyperbolic metric and geometric function theory, Quasiconformal Mappings and their Applications, Narosa, New Delhi, 2007, pp. 9–56.Google Scholar
  7. [7]
    A. Beurling and L. Ahlfors, The boundary correspondence under quasiconformal mappings, Acta Math., 96 (1956), 125–142.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    A. Douady and C. J. Earle, Conformally natural extension of homeomorphisms of the circle, Acta Math., 157 (1986), 23–48.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    S. Hencl and P. Koskela, Lectures on Mappings of Finite Distortion, Springer, Cham, 2014.CrossRefMATHGoogle Scholar
  10. [10]
    T. Iwaniec and G. Martin, Geometric Function Theory and Non-linear Analysis, The Clarendon Press, Oxford University Press, New York, 2001.MATHGoogle Scholar
  11. [11]
    T. Iwaniec and G. Martin, The Beltrami Equation, Mem. Amer.Math. Soc., 191 (2008), no. 893.Google Scholar
  12. [12]
    T. Iwaniec, G. Martin and J. Onninen, On minimisers of L p-mean distortion, Comput. Methods Funct. Theory, 14 (2014), 399–416.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    P. Järvi and M. Vuorinen, Uniformly perfect sets and quasiregular mappings, J. London Math. Soc. (2), 54 (1996), 515–529.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    V. Markovic, Harmonic maps and the Schoen conjecture, J. Amer. Math. Soc., 30 (2017), 799–817.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    G. J. Martin, Quasiconformal and affine groups, J. Differential Geom., 29 (1989), 427–448.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    G. J. Martin, The Teichmüller problem for mean distortion, Ann. Acad. Sci. Fenn. Math., 34 (2009), 233–247.MathSciNetMATHGoogle Scholar
  17. [17]
    G. J. Martin, Quasicircles as equipotential lines, homotopy classes and geodesics, Bull. London Math. Soc., 48 (2016), 648–656.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    E. Reich and K. Strebel, Extremal plane quasiconformal mappings with given boundary values, Bull. Amer. Math. Soc., 79 (1973), 488–490.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    K. Strebel, Extremal quasiconformal mappings, Results Math., 10 (1986), 168–210.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    P. Tukia and J. Väisälä, Quasiconformal extension from dimension n to n + 1, Ann. of Math. (2), 115 (1982), 331–348.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2017

Authors and Affiliations

  1. 1.University of TurkuTurkuFinland
  2. 2.Massey UniversityAucklandNew Zealand

Personalised recommendations